Alabama, 2021Damaging Winds in Alabama, June 12, 2021
June 12, 2021 · NWS HUN · 8 events in 4 counties and zones
Isolated but intense thunderstorms erupted during the midday hours, and lingered into the early evening hours. A few of the thunderstorms became severe, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated but intense thunderstorms erupted during the midday hours, and lingered into the early evening hours. A few of the thunderstorms became severe, producing damaging winds. A particularly strong downburst affected the southeast portion of Decatur, where dozens of homes were damaged, including fallen trees and power lines. The Wheeler National Wildlife Refuge sustained significant tree fall damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 11:33 AM CST, 32 minutes earlier.
Area forecast discussion, Jun 12, 11:33 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1233 PM CDT Sat Jun 12 2021
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1015 AM CDT Sat Jun 12 2021
Fog that was prevalent across the area this morning is still
dissipating/lifting...but some patchy fog remains mainly in portions
of Morgan and Cullman Counties, especially along the higher terrain.
Otherwise, sky conditions are gradually clearing with some cu noted
to be forming in NE and SW portions of the area that have
experienced more insolation thus far. The main larger scale feature
of interest is a shortwave that will be traversing the area from NW-
SE during this afternoon, which may help instigate showers and
thunderstorms. It is still difficult to determine what areas may
ultimately be favored for development with somewhat mixed signals
between dynamic forcing and thermodynamic instability. Nevertheless,
western areas do appear slightly favored overall and scattered POPs
will be continued there for this afternoon with isolated POPs in far
eastern locations. Shear profiles are generally not supportive of
strong cell organization and small, multi-cell clusters would seem to
be favored. However, fairly steep low-lvl lapse rates along with
high PW values would indicate a good threat for strong wind gusts
from any stronger cells today. Generally small adjustments were made
to the ongoing forecast with no significant changes at this time.
.SHORT TERM...(Tonight through Monday)
Issued at 250 AM CDT Sat Jun 12 2021
Drier conditions are forecast tonight as daytime heating comes to an
end and the trough pushes to the south of the area. Patchy fog may
develop again tonight with light winds and mostly clear skies.
Regardless, another mild night is forecast with lows in the upper 60s
and low 70s.
Sunday will feature anticyclonic flow aloft with the trough exiting
to the south. However, the atmosphere will once again be highly
unstable with SBCAPE values climbing into the 2000-4000 J/Kg range.
However, there is no shortwave trough like today and the atmosphere
is slightly drier. Therefore, expect storms will be a bit more
isolated to scattered on Sunday. Storms should be able to form on
outflow and differential heating boundaries by mid to late afternoon.
Highs will once again climb into the upper 80s to low 90s. Again,
there could be some strong to marginally severe storms on Sunday
afternoon as well but think the setup looks better today. Heat
indices will once again be near 100 degrees on Sunday. Showers/storms
will generally come to an end Sunday night with the loss of daytime
heating. Mild temperatures are forecast overnight with lows in the
upper 60s to low 70s.
Ridging aloft will continue on Monday ahead of a trough that will
dive southeastward out of the Great Lakes Region. These higher
heights aloft will lead to poor mid-level lapse rates with a cap
persisting throughout much of day. Due to this, left the forecast
dry with sunny skies. Highs will once again be in the upper 80s to
low 90s.
.LONG TERM...(Monday night through Friday)
Issued at 250 AM CDT Sat Jun 12 2021
A cold front associated with the approaching trough will move through
the forecast area late Monday night into early Tuesday. This front
will usher in a true airmass change for mid-June. As mentioned above,
the atmosphere will be rather dry ahead of this front. Therefore, do
not expect any precipitation with this frontal passage. Drier air
will move in behind the boundary with a noticeable difference in the
humidity throughout much of the long-term forecast. Temperatures
will also drop a few degrees with highs generally in the mid 80s on
Tuesday and Wednesday. Lows Wednesday and Thursday morning will be in
the upper 50s to low 60s. Overall, rather pleasant weather is
forecast for mid- June throughout much of the long-term forecast
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 12 2021
An upper-lvl system will be moving southward across the area this
afternoon, instigating SHRA/TSRA development. In fact, an area of
SHRA/TSRA has already developed and will likely impact KHSV through
~21Z. Given sctd nature of TSRA activity, TEMPO group will address
threat/impact for KHSV. If the strongest part of cell impacts the
location, vis/ceiling impacts could be further decreased to IFR
range. SHRA/TSRA may develop near KMSL later as upr-low moves SWRD
across the area, but lower confidence in impacts there. SHRA/TSRA
activity is expected to decrease with the loss of daytime heating and
as the upr-lvl system begins to move away especially after 21-00Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...KDW
SHORT TERM...MA
LONG TERM...MA
AVIATION...KDW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 12, 9:51 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1051 AM CDT Sat Jun 12 2021
ALZ001>010-016-TNZ076-096-097-130700-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1051 AM CDT Sat Jun 12 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
A few strong to marginally severe storms will be possible this
afternoon with locally damaging wind gusts possible. These storms
will also produce heavy rainfall with localized flash flooding
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered afternoon storms are expected again on Sunday with gusty
winds possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jun 12, 11:31 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1231 PM CDT Sat Jun 12 2021
TNZ076-096-121815-
Moore TN-Lincoln TN-
1231 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 115 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 12 miles southwest of Shelbyville, moving south at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Belleville, Mulberry, Chestnut Ridge, Mimosa, Booneville and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8654 3536 8650 3521 8641 3519 8665
3531 8665 3533 8660 3536 8660 3537 8657
TIME...MOT...LOC 1730Z 351DEG 10KT 3534 8657
GHThunderstorm Wind, Madison
- When
- June 12, 12:05 PM CST
- Where
- Madison County, 1.49 mi SSW of Sulphur Spgs
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -86.530
A large tree limb was snapped in New Market, about two miles east of Walker Lane and U.S. Highway 231. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- June 12, 1:36 PM CST
- Where
- Morgan County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 34.580, -86.950
Power poles were knocked down between Sherwood Drive and 13th Street. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- June 12, 1:36 PM CST to 1:40 PM CST
- Where
- Morgan County, 0.62 mi NE of Fairview to 1.09 mi ESE of Cedar Lake
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.587, -86.944
A powerful small-scale downburst occurred in southeast Decatur, including the Point Mallard neighborhood. Based on newspaper reports and photos, winds were estimated up to 75 mph. The winds produced significant tree damage, including numerous fallen trees, some on area homes. Several power poles were snapped and power lines were down, knocking out power to hundreds of residents in the area.
Further south and across Highway 67/Beltline Road, the downburst knocked down numerous trees within the Wheeler National Wildlife Refuge (NWR). At the visitors Center complex, a tree was knocked onto the building causing roof and water damage. Several trees blocked roads and hiking trails which had to be closed for cleanup. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- June 12, 1:37 PM CST
- Where
- Morgan County, 0.58 mi SW of Crowtown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.544, -86.928
A couple of power poles were snapped near the intersection of State Highway 67 and Mountainview Drive in Priceville. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- June 12, 1:37 PM CST
- Where
- Morgan County, 0.57 mi W of Leesdale
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $700
- Reported by
- NWS Employee
- Coordinates
- 34.550, -86.910
An off-duty NWS employee reported a single tree down along the side of Interstate 65. A metal road sign was also bent over in the same location. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- June 12, 1:40 PM CST
- Where
- Morgan County, 1.09 mi ESE of Cedar Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.547, -86.951
A downburst knocked down numerous trees within the Wheeler National Wildlife Refuge Visitors Center complex. One tree was knocked onto the building causing roof and water damage. Several trees blocked roads and hiking trails which had to be closed for cleanup. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- June 12, 2:43 PM CST
- Where
- Lauderdale County, 0.6 mi NNE of Anderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.928, -87.266
Multiple trees were knocked down in the Anderson community. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- June 12, 2:58 PM CST
- Where
- Colbert County, 7.62 mi NE of Fosters Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- CoCoRaHS
- Coordinates
- 34.857, -87.338
A CoCoRaHS observer reported that multiple trees were knocked down by thunderstorm winds over a couple of miles along CR 51 just off Highway 72. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 20, 202160 deaths · 34 events
- Excessive Heat and Heat in Arizona, June 12 to 20, 202116 deaths · 10 events
- Lightning Strike in Georgia, June 12, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Illinois, June 12, 2021$2.1 million · 1 in hail · 4 events
- Flash Flooding and Hail in Indiana, June 12 to 13, 2021$181,000 · 1 in hail · 16 events
- Hail and Damaging Wind in Michigan, June 12, 2021$60,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, June 12, 20212 injured · $16,000 · 61 kt wind · 4 events
- Flash Flooding and Flood in Indiana, June 12, 2021$20,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, June 12, 202150 kt wind · 22 events
- Flood and Hail in Illinois, June 12, 20211.25 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 12, 2021$16,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Georgia, June 12, 2021$3,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969363, 969373, 975496, 969366, 969368, 971791, 969375, 971792.